Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Fort Worth, TX

April 29, 2003Jack County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 29, 2003, 10:38 PM CDT for Jack County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 10:38 PM CDT (03:38 UTC)
Expired
Apr 29, 2003, 11:45 PM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 116 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 9:20 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KFWD 300338
SVRFTW
TXC237-300445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACK COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1145 PM CDT

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF JACKSBORO...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSBORO AROUND 1045 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3345 9816 3343 9839 3308 9840 3310 9794
          3344 9798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:25 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 29, 10:25 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1025 PM CDT TUE APR 29 2003

PUBLIC DISCUSSION...
HAVE UPDATED FOR WATCHES...AND INCREASED POPS SLIGHTLY IN THE WEST
FOR TONIGHT. OUR THOUGHTS ARE THAT THE CHANCES FOR ANY SEVERE
WEATHER MAKING IT INTO THE METROPLEX ARE SMALL.

THERE ARE CURRENTLY TWO AREAS OF CONCERN...THE FIRST IN THE MONTAGUE
TO YOUNG COUNTY AREAS...WITH THE SECOND IN THE EASTLAND TO COMANCHE
AREAS.  THE SECOND AREA SHOULD CONTINUE TO DRIFT EAST AND
SOUTHEAST...MOVING INTO THE LAMPASAS...HAMILTON AREAS BY MIDNIGHT.
THE NORTHERN AREA SHOULD CONTINUE ITS EASTWARD TRACK...WITH
CONVECTION DEVELOPING ALONG THE SOUTHERN END...REACHING THE
METROPLEX AFTER MIDNIGHT. ALL OF THE CURRENT ACTIVITY SHOULD
CONTINUE TO WEAKEN OVER THE NEXT COUPLE OF HOURS...WITH THE THREAT
OF SEVERE WEATHER DIMINISHED BY MIDNIGHT.       42

...AVIATION DISCUSSION...
MAINLY VFR DFW/DAL/FTW...MVFR CIGS/VSBYS LATE ACT.

MOISTURE CONTINUES TO SLOWLY INCREASE ALONG THE I-35 CORRIDOR
TODAY...WITH HIGH 60S DEWPOINTS CREEPING INTO THE KACT AREA.
SOUTHERLY SFC-850 MB FLOW MAY BE A BIT STRONGER LATER TONIGHT
WITH STRENGTHENING LEE TROUGHING...AND WITH MORE MOISTURE THAN LAST
NIGHT...WILL INTRODUCE MVFR CIGS BY 09Z FOR ACT. FOR
DFW/DAL/FTW...WILL KEEP THE MVFR CIGS SHORT-LIVED AGAIN FOR
WEDNESDAY MRNG PER MESOETA/RUC RH FIELDS.

AS FAR AS CONVECTION WEDNESDAY...WILL LEAVE OUT THIS FAR OUT WITH
THE STANDARD UNCERTAINTY...ALTHOUGH WE MAY BE DEALING WITH IT AFT
21Z WEDNESDAY. 30/SS

...PUBLIC DISCUSSION 241 PM CDT TUE APR 29 2003...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ALL AREAS...

SPLIT FLOW REGIME WITH ACTIVE SOUTHERN BRANCH OVER THE SOUTHERN
PLAINS INTO THE WEEKEND.  THE FOCUS OF CONVECTION WILL BE DRYLINE
LATE THIS AFTERNOON...AND AGAIN ON WEDNESDAY.  TODAYS STORMS SHOULD
BE ISOLATED AND MAINLY WEST OF THE CWA. THE WEDNESDAY EVENT WILL
HAVE ADDITION SUPPORT OF SHORT WAVE ENERGY EJECTING FROM WEST COAST
TROUGH AND A VERY UNSTABLE ATMOSPHERE ACROSS NORTH TEXAS.  CAP WILL
PROBABLY HOLD UNTIL MID/LATE WEDNESDAY AFTERNOON...THEN RELEASING
THE HOUNDS INTO NORTH TEXAS BY EVENING.  SOME SEVERE STORMS DUE TO
VERY HIGH CAPES...DEEPENING LOW LEVEL MOISTURE...AND MODERATE SHEAR.
LARGE HAIL WILL BE THE PRIMARY THREAT WEDNESDAY.

THURSDAY...SURFACE LOW TO MOVE INTO THE MIDWEST WITH A WEAK FRONT
MOVING INTO NORTH TEXAS.  FRONT IS EXPECTED TO STALL OVER THE
EXTREME SOUTHERN AREAS FRIDAY NIGHT THROUGH SATURDAY...THEN LIFT
NORTH SATURDAY NIGHT.  THE FRONT WILL BE THE FOCUS FOR SCATTERED
CONVECTION OVER THE WEEKEND.  COOLEST AIR WILL BE ALONG THE RED
RIVER VALLEY WHERE HIGHS WILL BE IN THE UPPER 70S PER MODEL
THICKNESS FIELDS.

DRY AND FAIR MONDAY AND TUESDAY AS MAIN UPPER LEVEL AS NEXT UPPER
LEVEL LOW MOVES INTO THE MIDWEST AND GREAT LAKES...AS SURFACE HIGH
BUILDS SOUTHWARD OVER THE CWA.

MOS POPS COVER THE FULL SPECTRUM AGAIN TODAY WITH MAV(AVN) THE
DRIEST AND MEX(GFS) THE WETTEST.  COVERAGE AND INTENSITY OF THE PAST
SEVERAL SYSTEMS INDICATE A LOW POP/DRY BIAS FOR THE REGION...THUS
WILL KEEP POPS ON THE LOW SIDE.

FCSTID = 75
.FWD...NONE.
Hazardous weather outlook, Apr 29, 10:06 PM CDT, 32 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A CHANCE OF SEVERE WEATHER TONIGHT...MAINLY WEST OF A LINE
FROM GAINESVILLE...TO WEATHERFORD...TO LAMPASAS.  THE MAIN THREAT
WILL BE FROM HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT...ALTHOUGH AN ISOLATED INTENSE SUPERCELL COULD DEVELOP A
TORNADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH TEXAS THURSDAY
THROUGH SUNDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY WEST OF A LINE FROM
GAINESVILLE...TO WEATHERFORD...TO LAMPASAS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:38 PM CDTSevere Thunderstorm WarningFWDEastland37 min
Apr 29, 10:55 PM CDTSevere Thunderstorm WarningFWDWise65 min
Apr 30, 2:27 AM CDTSevere Thunderstorm WarningFWDEllis, Navarro63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.